Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 270, NWS Midland/Odessa, TX

October 21, 2010Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 21, 2010, 5:44 PM CDT for Andrews County, Gaines County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2010, 5:44 PM CDT (22:44 UTC)
Expired
Oct 21, 2010, 6:45 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 77 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 2:30 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 3:01 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Oct 21, 3:01 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT THU OCT 21 2010

.DISCUSSION...
ABUNDANT LOW CLOUDS HAVE KEPT COOLER TEMPS AND CAPPED THE
ATMOSPHERE IN THE EASTERN CWA...HOWEVER THINGS ARE COMING TOGETHER
OUT WEST WHERE A SURFACE TROUGH IS COMBINING WITH HEATING AND AN
UPPER JET FOR CONVECTIVE INITIATION. 0-6KM SHEAR VALUES OF
40-60KTS WILL BE MORE THAN ENOUGH TO SUPPORT SUPERCELLS WITH AN
ISOLATED TORNADO THREAT. CURRENT RADAR IS SHOWING DISCREET CELLS
FORMING IN THE FST AREA WITH ROTATION IMMEDIATELY EVIDENT. FURTHER
NORTH AND EAST THE SHEAR IS LESS AT 30-40KTS...WHICH IS STILL
ENOUGH FOR SUPERCELLS BUT THE TORNADO THREAT DIMINISHES WITH HAIL
THE PRIMARY THREAT. STORMS CURRENTLY FIRING ALONG THE TROUGH NEAR
SEMINOLE ARE STRUGGLING WITH A WEAK CAP IN PLACE BUT STORMS WILL
ONLY INCREASE IN STRENGTH AND COVERAGE WITH TIME. EXPECT DISCREET
CELLS INITIALLY WITH A TRANSITION WITH TIME TO A MORE LINEAR
FEATURE ACROSS THE EASTERN BASIN AND WESTERN LOW ROLLING PLAINS
LATER THIS EVENING AND TONIGHT. THE HAIL THREAT WILL CONTINUE
THROUGH THE PERIOD BUT THE ISOLATED TORNADO THREAT EARLY WILL
DIMINISH IN TIME WITH HEAVY RAIN AND STRONG WINDS MORE
PREDOMINANT. THE NAM HAS STRUGGLED TO INITIALIZE THE CONVECTION SO
PREFERRED THE GFS SOLUTION WITH RAIN CONTINUING OVERNIGHT AND
ENDING TOMORROW MORNING.

KEPT MIN TEMPS IN THE EAST 3 TO 5 DEGREES ABOVE GUIDANCE GIVEN THE
EXPECTED PRECIP AND CLOUDS TONIGHT. SEASONAL TEMPS WILL CONTINUE
THROUGH THE WEEKEND AS THE UPPER LOW OVER THE SOUTHWESTERN U.S.
MOVES EAST AND A SECOND UPPER TROUGH QUICKLY FOLLOWS ON SUNDAY.
ADDED SOME POPS IN THE LOWER TRANS PECOS FRIDAY NIGHT WHERE MODELS
HAVE BEEN AMAZINGLY CONSISTENT DEVELOPING SHOWERS WHERE A LOW
LEVEL JET INTERSECTS A WEAK DRYLINE. SUNDAY WILL BE BREEZY WITH
STRONGER WINDS AND WELL ABOVE NORMAL TEMPS ON MONDAY DUE TO
INCREASINGLY ZONAL UPPER FLOW. A WEAK FRONT WILL MOVE INTO THE
SOUTHERN PLAINS TUESDAY WITH UNCERTAINTY IN HOW FAR SOUTH IT WILL
PROGRESS BEFORE BECOMING STATIONARY AND LIFTING BACK NORTH. WENT
WITH GUIDANCE COOLING TEMPS TUE BUT STILL A FEW DEGREES ABOVE
CLIMO. WEDNESDAY WILL BE WARMER BUT ALL INDICATIONS ARE THAT THE
UPPER PATTERN WILL AMPLIFY ON THURSDAY SENDING A STRONG FRONT ALL
THE WAY TO THE GULF. THIS WILL LIKELY BRING THE COOLEST TEMPS OF
THE FALL WITH A LIGHT FREEZE POSSIBLE IN THE MARFA PLATEAU ALONG
WITH WIDESPREAD LOWS IN 30S IN THE LOWER ELEVATIONS.

HENNIG

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL SLOWLY INCREASE THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK. THE BIG BEND WILL BE FIRST SHOW A SUBSTANTIAL
DRYING TREND BEGINNING FRIDAY AND EVENTUALLY RH/S WILL BE ABLE TO
FALL TO 10-15 PERCENT BY MONDAY...MAINLY ACROSS THE TRANS PECOS.
STRONG MID LEVEL WINDS WILL MOVE ACROSS THE AREA AND BE IN ALIGNMENT
WITH A FAVORABLY POSITIONED AREA OF SFC LOW PRESSURE. SUSTAINED
WINDS WILL BE NEAR 20 MPH ACROSS THE PLAINS MONDAY AND ABOVE 20 MPH
IN THE MOUNTAINS...ESPECIALLY IN THE GUADALUPE/DAVIS MTNS AND
POSSIBLY IN THE HIER ELEVATIONS OF THE CHISOS MTNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              59  77  53  78  /  80  20  10  10
CARLSBAD NM                53  79  49  80  /  20   0   0   0
DRYDEN TX                  59  86  58  86  /  40  10  20  20
FORT STOCKTON TX           53  80  53  81  /  50   0  10  10
GUADALUPE PASS TX          46  61  48  62  /  10   0   0   0
HOBBS NM                   55  73  49  76  /  50  10  10  10
MARFA TX                   38  67  39  66  /  10   0   0   0
MIDLAND INTL AIRPORT TX    57  76  51  79  /  70  20  10  10
ODESSA TX                  58  76  52  78  /  70  20  10  10
WINK TX                    56  77  48  82  /  40  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/10
Hazardous weather outlook, Oct 21, 1:19 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
119 PM CDT THU OCT 21 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
119 PM CDT THU OCT 21 2010 /1219 PM MDT THU OCT 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS STORMS WILL BE POSSIBLE ALONG AND EAST OF A
MALJAMAR TO PECOS TO MARATHON LINE THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL...DAMAGING
WINDS...HEAVY RAINFALL AND LOCALIZED FLOODING THE PRIMARY
THREATS.  A TORNADO OR TWO WILL ALSO BE POSSIBLE WITH THESE
STORMS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TO THE WEST OF A MALJAMAR
TO PECOS TO MARATHON LINE THIS AFTERNOON AND EVENING.  SOME OF
THESE STORMS COULD PRODUCE GUSTY WINDS OVER 50 MPH AND BRIEF HEAVY
RAINFALL...BUT SHOULD GENERALLY STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS AND ABOVE NORMAL TEMPERATURES MONDAY COULD LEAD
TO CRITICAL FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Oct 21, 3:15 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT THU OCT 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             11 N FORT STOCKTON      31.05N 102.89W
10/21/2010  E1.75 INCH       PECOS              TX   STORM CHASER

&&

SCHULDT
Local storm report, Oct 21, 3:25 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT THU OCT 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             10 NE FORT STOCKTON     30.99N 102.77W
10/21/2010  E1.75 INCH       PECOS              TX   STORM CHASER

            HAIL RANGED IN SIZE FROM NICKELS TO GOLFBALLS.

&&

SCHULDT
Special weather statement, Oct 21, 4:47 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT THU OCT 21 2010

TXZ060-061-212215-
WINKLER-ECTOR-
447 PM CDT THU OCT 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN WINKLER AND NORTHWESTERN ECTOR COUNTIES UNTIL 515 PM
CDT...

STRONG THUNDERSTORMS WERE LOCATED 10 MILES WEST OF ODESSA AT 447
PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...NICKEL SIZE HAIL...HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE.

[NO.NE.YES] A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000
PM CDT THURSDAY EVENING FOR SOUTHWESTERN TEXAS.

&&
Local storm report, Oct 21, 4:58 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT THU OCT 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             10 N GIRVIN             31.21N 102.39W
10/21/2010  E1.00 INCH       CRANE              TX   STORM CHASER

            QUARTER AND LARGER HAIL 5-10 MILES NORTH OF GIRVIN. HAIL
            COVERS FM11 AND IS ONE INCH DEEP.

&&

SCHULDT
Local storm report, Oct 21, 4:59 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT THU OCT 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             ROYALTY                 31.37N 102.87W
10/21/2010  E1.75 INCH       WARD               TX   STORM CHASER

&&

SCHULDT
Special weather statement, Oct 21, 5:27 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 PM CDT THU OCT 21 2010

TXZ060-061-212315-
WINKLER-ECTOR-
527 PM CDT THU OCT 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN WINKLER AND SOUTHWESTERN ECTOR COUNTIES UNTIL 615 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 19 MILES SOUTHWEST OF NOTREES AT
527 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

[NO.NE.YES] A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000
PM CDT THURSDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 11:11 PM CDTSevere Thunderstorm WarningMAFCulberson64 min
Oct 21, 2:51 PM CDTSevere Thunderstorm WarningMAFPecos54 min
Oct 21, 3:07 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward53 min
Oct 21, 3:36 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton54 min
Oct 21, 3:48 PM CDTSevere Thunderstorm WarningMAFCrane, Upton42 min
Oct 21, 3:56 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward49 min
Oct 21, 4:20 PM CDTTornado WarningMAFCrane, Pecos, Upton55 min
Oct 21, 4:30 PM CDTSevere Thunderstorm WarningMAFCrane, Ward60 min
Oct 21, 4:31 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton59 min
Oct 21, 4:48 PM CDTTornado WarningMAFCrane, Upton42 min
Oct 21, 5:19 PM CDTSevere Thunderstorm WarningMAFAndrews56 min
Oct 21, 5:28 PM CDTSevere Thunderstorm WarningMAFReagan, Upton49 min
Oct 21, 5:31 PM CDTTornado WarningMAFUpton45 min
Oct 21, 6:13 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Winkler62 min
Oct 20, 10:05 PM CDTSevere Thunderstorm WarningMAFEddy55 min
Oct 20, 10:56 PM CDTSevere Thunderstorm WarningMAFEddy64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.